Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Denver/Boulder, CO

June 21, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 21, 2018, 7:13 PM MDT for Weld County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 7:13 PM MDT (01:13 UTC)
Expired
Jun 21, 2018, 8:15 PM MDT
In force
62 min
Issued by
NWS Denver/Boulder, CO

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2644 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS85 KBOU 220113
SPSBOU

Special Weather Statement
National Weather Service Denver CO
713 PM MDT THU JUN 21 2018
 
COZ038-042-044-048-220215-
Morgan County CO-Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
713 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD...NORTHEASTERN
MORGAN AND NORTHWESTERN LOGAN COUNTIES UNTIL 815 PM MDT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Grover, or 38 miles southwest of Kimball, moving
east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grover, New Raymer, Keota, Stoneham, Westplains, Hereford, Pawnee
Pass, Pawnee Buttes and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 10330 4061 10339 4043 10358 4084 10456
      4100 10460
TIME...MOT...LOC 0111Z 288DEG 37KT 4081 10414 

$$

BAKER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 21, 4:01 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 4:01 PM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
401 PM MDT Thu Jun 21 2018

.SHORT TERM...(This evening through Friday)
Issued at 400 PM MDT Thu Jun 21 2018

The upper level ridge has shifted south as a shortwave drops SE into
WY and portions of northern CO. There will be enough instability
with dewpoints in the low 50s and CAPE hovering between 500 to
1000 j/kg. The forcing provided by the speed max and QG ascent
will help to form storms along the foothills and push eastward
along and North of a line from Ft Collins to Akron through the
evening hours. Model soundings show decent deep layer shear that
could help to produce an isolated severe storm or two with large
hail and gusty winds along with brief moderate rain showers.
Conditions will stabilize overnight with increased mid-level flow
helping to keep overnight temperatures in the mid 50s.

For Friday an upper trough will push in from the NW with embedded
vort max centers, which is progged to move over the NE portions of
CO during peak instability. A deepening surface low on the lee
side of the northern mountains will help with increasing upslope
and surface convergence mainly east of I-25 by the late afternoon.
Surface dewpoints rising into the mid to upper 50s with decent
surface heating will allow for MLCAPES of 1000-1500 j/kg with
decent lift in the hail growth zone. It is for this reason severe
chances will increase for the eastern plains tomorrow with the
main hazard being large hail. Temperatures will be similar to
today with highs reaching into the mid 80s on the plains and 60s
to 70s in the mountains. Further to the SE, conditions will be
drier as RH levels drop into the low teens with mixing. Low RH for
areas with already dry fuels will mix with wind gusts to increase
fire danger concerns for Friday afternoon. More information can be
found in the fire weather section.

.LONG TERM...(Friday night through Thursday)
Issued at 400 PM MDT Thu Jun 21 2018

Conditions should be favorable for convective growth over the
northeast plains Friday evening. It should eventually grow into a
rainy MCS, but there will be a threat of severe hail/wind in the
early to mid evening hours. Wind profile would favor a moving
system, so not too much of a heavy rain threat.

Saturday is an in-between day with an area of much drier and
slightly warmer air aloft. This should restrain convection despite
the presence of low level moisture on the plains. Some of this
will mix out, which will reduce the CAPEs as well. There still
should be a low level of diurnal storm activity and perhaps a
small severe threat in the better plains moisture in the evening,
especially if lift from the approaching trough arrives early
enough.

Models are in reasonable agreement on the Saturday night-Monday
trough passage. However, the details will matter. An upper low
will move across northern Colorado and southern Wyoming with some
lift ahead of it, and deep upslope on the north side. This will
favor the best precipitation on the synoptic scale on the north
side, which should be across Wyoming into the Nebraska panhandle,
and likely also our northern border area. The main difference
between the models is the convective part. The operational ECMWF
develops a large area of rain over northeastern Colorado ahead of
the trough Sunday morning with the best synoptic lift, then
an MCS in the same area Sunday evening. The thermodynamic and wind
profiles Sunday evening should be much better for heavy rain than
on Friday, with backbuilding favored, an increasing warm cloud
depth, and 1000-1500 J of deep/skinny CAPE. This looks like the
most likely time for any flooding threat, which is likely to be
well northeast of Denver. The GFS lacks the Sunday morning rain,
and has not been as constant with the MCS timing/location.

Monday will be a transition day, with some drying aloft, but still
low level moisture and probably warm enough for diurnal
convection. Some signs the west part may be drying out, but there
may be some severe threat if the moisture lingers enough.

From Tuesday through the rest of the week, it looks hot and
relatively dry. Model temperatures would support mid to upper 90s
on the plains. A weak cold front about Wednesday could keep it
from being even warmer and provide a little plains moisture that
could give some isolated storms. Winds should be fairly light
midweek probably delaying any potential Red Flag conditions until
later in the week when the SW winds aloft could pick up a bit.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 400 PM MDT Thu Jun 21 2018

VFR conditions are expected through the period. Winds will be
light from the NNE with speeds from 5 to 8 kts. Storms will form
to the North near the Wyoming border and could possibly push out
an outflow boundary that could effect the airport later this
afternoon and early evening. Winds will veer to drainage overnight
with speeds from 8 to 12 kts.

&&

.FIRE WEATHER...
Issued at 400 PM MDT Thu Jun 21 2018

Relative humidity values will drop below 15% by Friday afternoon
over portions of South Park, Zone 214. These dry conditions will
combine with WNW winds of 10 to 20 mph with gusting up to 30 mph
to create heightened fire weather concerns. Confidence on the
length of time these conditions will be met is medium so a Fire
Weather Watch will be in effect from Friday morning until Friday
evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening
for COZ214.

&&

SHORT TERM...Bowen
LONG TERM...Gimmestad
AVIATION...Bowen
FIRE WEATHER...Bowen
Hazardous weather outlook, Jun 21, 10:41 AM MDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1041 AM MDT Thu Jun 21 2018

COZ030>051-221645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1041 AM MDT Thu Jun 21 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Warmer temperatures can be expected today as a flat ridge of high
pressure builds over the forecast area. However, a couple late
afternoon and evening thunderstorms are still possible. Most of
these should stay north of a Fort Collins to Akron line. Overall,
brief moderate rain showers and gusty winds will be possible.
However, an isolated storm may be strong enough to produce large
hail, most likely near the Wyoming border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday there will be a chance of thunderstorms in the
afternoon and evening across the plains with a few severe
thunderstorms possible. On Saturday only isolated thunderstorms
are expected. A weather system will affect the area Saturday
night through Sunday and will bring a better chance of
showers and thunderstorms especially across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Bowen/Gimmestad

In the hours before

Special weather statement, Jun 21, 7:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
713 PM MDT THU JUN 21 2018

COZ038-042-044-048-220215-
Morgan County CO-Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
713 PM MDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD...NORTHEASTERN
MORGAN AND NORTHWESTERN LOGAN COUNTIES UNTIL 815 PM MDT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Grover, or 38 miles southwest of Kimball, moving
east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grover, New Raymer, Keota, Stoneham, Westplains, Hereford, Pawnee
Pass, Pawnee Buttes and Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4100 10330 4061 10339 4043 10358 4084 10456
      4100 10460
TIME...MOT...LOC 0111Z 288DEG 37KT 4081 10414

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:27 PM MDTSpecial Weather StatementBOUCrowley33 min
Jun 22, 2:37 AM MDTRed Flag WarningBOUPark17 hr
Jun 22, 10:51 AM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe39 min
Jun 22, 11:27 AM MDTSpecial Weather StatementBOUDenver48 min
Jun 22, 11:53 AM MDTSevere Thunderstorm WarningBOUWashington30 min
Jun 22, 12:27 PM MDTSpecial Weather StatementBOUWashington48 min
Jun 22, 1:37 PM MDTSpecial Weather StatementBOULincoln53 min
Jun 22, 3:34 PM MDTSpecial Weather StatementBOUDenver41 min
Jun 22, 4:17 PM MDTSpecial Weather StatementBOUAdams, Arapahoe, Denver58 min
Jun 22, 4:39 PM MDTSpecial Weather StatementBOUAdams36 min
Jun 22, 4:45 PM MDTSpecial Weather StatementBOULogan45 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.